Get­ting treat­ment: Tim­ing is key af­ter a heroin over­dose

Kuwait Times - - HEALTH & SCIENCE -

NEW YORK: Us­ing nalox­one, of­ten known by the brand name Nar­can, to stop an over­dose on heroin or re­lated painkillers called opi­oids is the first step in a com­plex process that can in­clude hos­pi­tal­iza­tion, treat­ment and re­lapse. Here’s a step-by-step look at re­cov­ery, based on the ac­counts of first re­spon­ders, harm re­duc­tion ex­perts and health care providers:

Over­dose

An over­dose short­ens breath and weakens the pulse. It turns lips and fin­ger­tips blue and shrinks pupils to the size of a pin­head. It can cause drowsi­ness, dis­ori­en­ta­tion, chok­ing, vom­it­ing, a gur­gling sound known as the “death rat­tle,” and, even­tu­ally, a loss of con­scious­ness. Death oc­curs when the brain stops send­ing the sig­nals that make breath­ing au­to­matic. Symp­toms can kick in within min­utes or hours, de­pend­ing on the strength of the opi­oid and the user’s tol­er­ance. Highly po­tent batches of heroin, some mixed with the pow­er­ful anes­thetic fen­tanyl, can ac­cel­er­ate the timeline.

An­ti­dote

With­out in­ter­ven­tion, an over­dose can be lethal. Brain dam­age can oc­cur three to five min­utes af­ter a per­son stops breath­ing. A widely used an­ti­dote, nalox­one, works by block­ing an opi­oid’s ef­fect on brain re­cep­tors for 30 to 90 min­utes. First re­spon­ders in many places carry the drug, and it’s also avail­able for home use at phar­ma­cies and harm-re­duc­tion clin­ics. It’s ad­min­is­tered via a shot or nasal spray and works most of the time to re­vive a vic­tim.

Re­vival

Once re­vived, a per­son usu­ally wakes up within two to five min­utes. With­drawal symp­toms and crav­ings start al­most im­me­di­ately. Some peo­ple re­act an­grily and lash out, say­ing po­lice and paramedics have ru­ined their high. Ex­perts say the per­son should be care­fully mon­i­tored be­cause nalox­one’s in­hibit­ing ef­fects could wear off be­fore the opi­oid does and trig­ger an­other over­dose.

Hos­pi­tal­iza­tion

A per­son re­vived with nalox­one should be taken to an emer­gency room for eval­u­a­tion and treat­ment, but au­thor­i­ties can­not force them to go, and many refuse. A hos­pi­tal stay usu­ally lasts a few hours - enough time to en­sure an­other over­dose doesn’t oc­cur. When peo­ple don’t go to a hos­pi­tal, doc­tors say, they should not be left alone for about three hours for the same rea­son.

Re­lapse

Af­ter a re­vival, a user’s life of­ten goes one of two ways: Re­lapse spurred by the hard tug and easy avail­abil­ity of street drugs, or long-term treat­ment. Po­lice and paramedics re­port re­viv­ing the same re­lapsed users mul­ti­ple times. For in­stance, a 19-year-old man near Syra­cuse, New York, saved with nalox­one in April died of a sus­pected over­dose two weeks later, the day he was to leave for re­ha­bil­i­ta­tion in Florida.

Treat­ment

Short of a court or­der, noth­ing can force a user into treat­ment. Im­mu­nity laws de­signed to en­cour­age peo­ple to call 911 in an over­dose emer­gency have made those harder to come by, but po­lice and pros­e­cu­tors can have in­put when a user com­mits an­other crime, like rob­bery, to fur­ther the habit. Some­one de­cid­ing to get help could face hur­dles in­clud­ing high in­sur­ance de­ductibles, long wait­ing lists, and a month or more away from fam­ily and friends. Health care providers rec­om­mend detox­i­fi­ca­tion and methadone or other treat­ment to wean users. They also rec­om­mend out­pa­tient or res­i­den­tial ther­a­pies to mod­ify be­hav­ior and im­prove the abil­ity to live with­out drugs. — AP

CAM­DEN, New Jersy: A jug of used nee­dles to ex­change for new is seen near, Jim “Woods” El­lis in an in­dus­trial area of Cam­den, as El­lis de­scribes us­ing the drug, nalox­one, of­ten known by the brand name Nar­can, to re­verse an ad­dict’s heroin over­dose. —AP

BER­GEN, Nor­way: Ad­dict Bir­gitte Lan­goey, who res­cued her boyfriend from a heroin over­dose, holds part of a Nalox­one kit in Ber­gen.

Newspapers in English

Newspapers from Kuwait

© PressReader. All rights reserved.